Wierd side effect of Salbutamol - Asthma UK communi...

Asthma UK community forum
13,859 members19,283 posts

Wierd side effect of Salbutamol

Agilityunner
Agilityunner
10 Replies

Does anyone else get the shakes with Salbutamol? I only have mild asthma so don't have to use Salbutamol that often and it doesn't happen every time (trying to figure out the trigger factors) but I can get the shakes for about 10 minutes after taking it and it can put me off taking it when I do need to if I'm in public. I mentioned it to an Asthma nurse years ago and she didn't seem concerned about it, but I hate it as I feel really self conscious (already feeling that because I can't breathe and am wheezing) and it makes me feel meh afterwards.

10 Replies
oldestnewest
RM33

Never had the shakes, just my heart races.

Reply
Helenalynne

I get the shakes quite bad from my inhalers it’s so bad sometime I can’t carry a cup of tea but I take others alongside salbutamol x

Reply
Wheezycat

Salbutamol/ Ventolin can have that effect. It often happened to our daughter when younger, and may still. I’ll ask next time I speak to her.

Reply
Tugun

Hi,

I know it's possible and one of the likely side-effects. However I don't often get it and very minor - mild, negligible tremor in fingers. How bad are your shakes?

Reply
Agilityunner
Agilityunner
in reply to Tugun

Hi

I shake like I'm really cold for between 10 and 15 minutes - but not every time. Seems more likely to happen if I'm unwell generally, or stressed. Just never come across anyone else this happens to and feeling like a bit of a freak. It also upsets OH if he's around because he knows there is nothing he can do to help and I tend to get upset when I get the shakes.

Just hearing that I'm not the only one makes me feel a little more normal.

Reply
Tugun
Tugun
in reply to Agilityunner

Hi,

Sounds like your shakes are more than most. There probably is a reason. I looked up one idea from the Department of Internal Medicine - The University of Rome. There are other ideas.

"The exact mechanism for tremor induction by β(2)-adrenergic agonists is still unknown, but there is some evidence that β(2)-adrenergic agonists act directly on muscle...………. More recently, tremor has been correlated closely with hypokalaemia. A possible diverse impact of different modes of administration of β(2)-adrenergic agonists on tremorogenic responses has been suggested but solid evidence is still lacking. In any case, the desensitization of β(2)-adrenoceptors that occurs during the first few days of regular use of a β(2)-adrenergic agonist accounts for the commonly observed resolution of tremor after the first few doses. Therefore, tremor is not a really important adverse effect in patients under regular treatment with a β(2)-adrenergic agonist."

ncbi.nlm.nih.gov/pubmed/222...

Even these people don't know the reason. However if it is Hypokalaemia (low potassium levels) maybe get your blood levels of potassium checked. It's recommended for asthmatics to get these levels checked every now and then anyway as salbutamol (Ventolin) can lower the levels of potassium in your system.

You may be a good candidate for research (joke) as you react strongly to the salbutamol.

It's probably worth looking into as you will eventually find out the cause or else it may naturally go away as your body gets used to the drug.

Reply
deepbreath01

Yes I get the shakes after 5 minutes of use and it generally lasts around 30-minutes. A lot of that feeling is in my forearms and hands. I do feel some heart palpitations s but not the headache - both which are other known side effects I understand.

Reply
MacColl

I can get shaky hands/forearms if I need to use it more than usual.

I had two really bad episodes a week apart in summer where my breathing just closed down, and we needed to get some way of allowing some air in.

I must have had 9 somewhat haphazard doses of Ventolin through a mask spacer each time, and was shaking in A&E for some hours after.

Reply
ChrissieMons

I think it’s quite normal if you have more than 2 or 3 puffs in succession. It can make your heart race. However, if it is happening often, you need to discuss it with your GP or asthma nurse.

Reply
Yetti1

I have often seen the effect from a Salbutamol [Ventolin] nebuliser [I worked in ICU for more than 25 years, saw very many of people with acute exacerbations of their asthma often extremely 'brittle'] - shakes + feeling very cold, even with an anxiety response tied into it: it seemed related to the biochemical action of the drug, lowering the amount of potassium, sometimes dramatically if multiple nebuliser doses, and then other effects creep in. Potassium is a difficult substance in that it is easy to go the other way and have too much, so be careful and work with your Consultant on this - another and better tolerated route to look at is a Magnesium supplement - more of a universal 'calming' action in all kinds of different ways, and with the benefit of a very broad tolerance range - I cannot advise further than that you take this up with your advisers, of course, not knowing your situation - but my experience lies in using it for many [and often critical] conditions with great success.

Rest assured, your symptoms are not unexpected or special to you, certainly treatable - and indeed balancing your Magnesium levels has the potential for helping your asthma too! - Best Wishes -

1 like
Reply

You may also like...